Taking MTX and antibiotics

I was on penicillin for a week a throat infection. Nobody advised me not to take my MTX. However now I am experiencing pain in my left knee and having difficulty to weight bear and so much pain when climbing stairs. Has anyone experience this I would like to know whether it has to do with the antibiotics and methotrexate at the same time.

19 Replies

oldestnewest
  • Hi I'm Debs ,I was told its to give ur white blood cells a chance to build up to fight the infection so not to take ur methotrexate,I have a lot of problems with my joints can u not get in touch with ur rheumatologist maybe u need to see him sorry I'm not much help

  • There are a few particular antibiotics that you mustn't take with MTX, but apart from those it's very much something that your doctors will decide on a case by case basis. If you are generally healthy, and the infection is a moderate one then you are often told to carry on with MTX as the possibility of a flare can be a worse risk.

    As long as whoever prescribes the antibiotics knows you are taking MTX it's usually fine. Although I do tend to ask them to double check!

    If you've finished the course of antibiotics then if I were you I wouldn't be that worried. Quite often if you have an infection it does cause a bit of a flare anyway, and it may well be that that has caused your current joint pain. However, of course better to be cautious so if you can contact your rheumy team then do.

  • I was told if your ever not well do not take methatrexate as it supresses the amune system taking longer to recover. I've a terrible cold at the moment I will not be taking my shot today

  • I think the reason not to take Mtx and antibiotics is that the Mtx doesn't allow the antibiotics to work properly. (The antibiotics boost your immune system whilst the Mtx dumbs it down.) I don't think taking them together would have caused your joint pain, I feel this could just be a coincidence. If you're unsure ring your GP or talk to your Rheumy nurse.

    I do hope your throat is better and your joints quieten down.

    Luv Legs x

  • Sorry Linda, but antibiotics tackle bacterial infections and don't boost the immune system. If anything they do the reverse as knocking out all the bacteria in your body - good and bad - can make it more difficult for your immune system to function. And that's why you are sometimes advised not to take MTX as you want to get your immune system back focused on whatever infection you have.

    But I do agree with you that the joint pain is probably a coincidence!

  • Oh, thanks for that Helixhelix. I'm glad you've explained it to me. It's much better I know otherwise I give out the wrong info.

    Luv Legs x

  • Thanks. Helixhelix

  • I have always been told, if your sick, don't take the Mthotrexate and skip the dose until next time, weather your taking antibiotics or not it doesn't really matter. When you skip your shot you are allowing your immune system to catchup a little bit, and we all know Methotrexate suppresses your immune system. Every Rheumatoligist I've ever had in the past (and that's quite a few) has always recommend skipping the current dose if your sick and really so much the more if you need to take antibiotics to get well. Now having said that, all our conditions and situations are different so, honestly speaking you should call your doctor and really clear not taking the shot with your Rheumatoligist. Blessings, hope you feel better even now!!!! :)

  • Preacherm an thanks .it does make sense.

  • I was on various antibiotics for 8 months & told to stop methotrexate which I did only to end up in hospital with pneumonia & my RA out of control! I'd get advice from RA people! Good luck xx

  • There is no right or wrong to this. Thanks for sharing.

  • I can honestly say I have never had a problem with antibiotics and Methotrexate. My doctor always checks any medicine for any problem before he prescribes. Maybe you could remind your doctor that you are on MTX next time?

  • Thanks I shall remind my doctor next time and it did not occur to check with the pharmacy.

  • Hi mauritius21,

    I think as you can see there is no right or wrong answer here it all depends on the individual and what their HCPs say. This is what the NHS National Patient Safety Agency says:

    Other advice

    Taking other medicines

    It is important that your doctor knows about all the tablets

    and remedies you take, including herbal and alternative

    remedies.

    You must not take co-trimoxazole (Septrin®) or

    trimethoprim whilst taking methotrexate. These can react

    with methotrexate and can be dangerous.

    nrls.npsa.nhs.uk/EasySiteWe...

    But as always your doctors are the best people to ask. Hope this helps

    Beverley (NRAS Helpline)

  • Thanks Beverley for your advice. I was not aware . Nobody tells you regarding antibiotics and MTX.

  • I was told to only stop the mtx if I was on antibiotics for more than a week and the infection was not improving.

    However I always flare quite a bit when I have any sort of infection! That could be what you are experiencing.

  • Thanks sambc

  • Thanks it nice to know all of your experiences with antibiotics and MTX

  • I am a great beleiver in due dillegence. Any new meds I take, I research and read about thoroughly. I take 20mg of MTX a week and am especially careful when taking anti-biotics - which I need regulary for chest infections.

    In the late 1990s my mother who had very severe and active RA and was on MTX was prescribed an antibiotic which which almost killed her.

    She developed large blotches all over her body within a day or so of starting the anti-biotics which her GP could give no insight into and it was a case of "keep it till its better "

    I refused to accept the situation and called her Rhuematology consultant who also happened to be one of the leading consultants in Scotland at the time, she immediately told me to bring her into hospital. I drove her the 30 miles or so to Glasgow Royal Infirmary where they fought to save her life, her kidneys had started to fail, she was hallucinating and we were told to prepare for the worst.

    She did survive but was in hospital for 10 weeks. She came home weak and had lost so much weight but her spirit was strong. MTX could no longer be prescribed for her and in the 30+ years she battled with RA it was the only thing that had ever helped her. Without my intervention she would have died.

    I have tears in my eyes typing this. She died in 2002 and was the most courageous, inspiring woman who suffered terribly but kept her spirits up for her children - there are 6 off us - and I am the only who has inherited RA. I am truely grateful for the advances in treatment. My mothers joints were so badly deformed she could barely walk in the end. I am fortunate that my latest treatment has given me my life back albeit I need 4 weekly infusions but that is another story.

    Sorry for such a long post, the topic of your post sent me down memory lane.

    Good luck for the future

    Chez xx

You may also like...